Jump to content

Advertisement

Scheduled Maintenance:

Please be aware that depressionforums will be down for a short period beginning from 02:00 EST (07:00 GMT) on Sunday 21st December for necessary maintenance. We apologise for the inconvenience and it should only take about 45 minutes.

  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement
Photo

Paroxetine Vs Citalopram?


  • Please log in to reply
5 replies to this topic

#1 Happpy

Happpy

    Newbie

    ID: 45348

  • Newbie
  • Pip
  • 20 posts
  • Gender:Male

Posted 04 August 2010 - 09:02 AM

Hello, All!

Please tell me the difference between Paroxetine and Citalopram? both are SSRIs I know. But other things you people can tell me. What are the extra things which are not in Paroxetine and are in Citalopram and its vice versa?

Also tell me their side effects differences?

Regards,

#2 BetterOff

BetterOff

    Platinum Member

    ID: 50382

  • Platinum Member
  • PipPipPipPipPipPipPipPip
  • 4,232 posts
  • Gender:Male

Posted 04 August 2010 - 01:17 PM

Hello, I have been on both medications. Paratoxine (sp?) is a generic of Paxil, and citalophram is a generic of Celexa. Paxil is an older drug than Celexa and I had it poop out on me after 15 years. I am now in the middle of switching to Citalphram. I *personally* would reccommend celexa/citalphram over paxil. Its a newer drug and I hear it has less side-effects when you initially start it. There are going to be side-effects with all anti-depressants when you start them I guarantee. Some people have less than others. But I can tell you *only from my own personal experience* that the withdrawal symptoms (i.e. if your drug ever stops working for you and you have to switch to another) that paxil is notorious for very bad withdrawal symptoms, of which I am experiencing now. Citalaphram is doing its thing I can tell as each day I feel a little better but for two weeks cold turkey off of Paxil it was quite bad.

Also, and I dont know how old you are, I have noticed (again note my own personal observation) that paxil seems to give out on alot of people after about 12 to 15 years. Some people sooner, some later, again we each have our own bodily chemistrys that deal with these drugs.

I am not a professional please understand this, you have to make your own decision. But I vote for citalophram with prejudice right now over paxil. You might read other posts and see other responses, but keep in mind, once you start the drug of your choice, there is going to be side-effects that are natural and can take up to 6 to 8 weeks for you to totally even out. again some people take to it sooner than others.
Read about the side effects of each drug, especially the one you take, so you dont panic if you have hot-flashes, cold-flashes, some increased anxiety initially, etc. etc. I notice that websites are VERY BAD about telling you side-effects you can experience but not really mentioning that they go away with time (ggggrrrrr) it likes scares people. But the websites for the drugs *are* very good about telling you the dangerous side-effects that means the drug is NOT for you, and its good to be informed of this. Remember do not be SCARED off by side-effects you see mentioned because they slowly wear off as the drug starts doing its thing. Again like you can experience insomnia, upset stomache, some muscle cramps, etc.. these fade away with time, usually the first two weeks are the hardest to get through, the third week you start to feel better and then you finally get over the hump (its like a roller coaster ride, some days you feel better and then you can have a bad day) but once you get over that final hump, its clear sailing to a better more healthy mental outlook on life. You start to feel you can tackle the world again, and little things that would bother you, or you would obsess about, or stress over, etc... just kinda roll off your back!

I hope this helps, I wont sugar coat that all anti-depressants have initial side effects mainly hard to concentrate and some confusion, which I find the most frustrating. You just kinda gotta take baby steps one day at a time and try not to multi-task too much but concentrate on one thing at a time, eventually the confusion concentrations factors go away.

Again I am not a doctor or a professional, you have to make your own choice, but I would go the citalaphram route myself.
Good Luck with whatever you decide.
Information supplied on Depression Forums by members should not be relied upon and is not a substitute for medical advice from a health professional or doctor.

#3 jimbow15

jimbow15

    Platinum Member

    ID: 35694

  • Platinum Member
  • PipPipPipPipPipPipPipPip
  • 9,241 posts
  • Gender:Male
  • Location:UK and Ireland

Posted 04 August 2010 - 02:26 PM

Hi Happpy,

Both Paroxetine and Citalopram are SSRI Medications. Paroxetine has been around for some time. The difference is very individual to the person taking them.

How one person would react to either medication is impossible to predict in advance. The same applies to the side effects.

It is very much a matter of trial and error with antidepressants and you might find either effective for you.

Best Wishes

Jim Bow
"The most beautiful thing we can experience is the mysterious. It is the source of all true art and all science. He to whom this emotion is a stranger, who can no longer pause to wonder and stand rapt in awe, is as good as dead: his eyes are closed." Albert E.


Information supplied on Depression Forums by members should not be relied upon and is not a substitute for medical advice from a health professional or doctor.

#4 Happpy

Happpy

    Newbie

    ID: 45348

  • Newbie
  • Pip
  • 20 posts
  • Gender:Male

Posted 04 August 2010 - 06:53 PM

Thanks BetterOff and jimbow15 both!

You co-operated with me pretty well. I have understand what you said, specially, BetterOff.

Now I tell you that I'm using Paroxetine since 2 years. Now I felt little sleeplessness, so I went to the doctor and He prescribed me Citalopram with Paroxetine. He said Citalopram helps little for sleeping. So you have to take both from today.

So I don't know what new thing is in Citalopram that makes man easy to sleep? No doubt both are have same actions and both are SSRIs. But still I don't know the differences?

So If I start Citalopram today then will it have all side effects despite of taking another SSRI?

Regards,

#5 ocarina

ocarina

    Silver Member

    ID: 40494

  • Silver Member
  • PipPipPipPipPipPip
  • 721 posts
  • Gender:Female
  • Location:Midwest, US

Posted 05 August 2010 - 01:22 PM

So am I to understand that your doctor prescribed you both paroxetine and citalopram? ...Seems strange to me, but do what your doctor says. I am on Lexapro ("sister drug" to citalopram) and it does definitely help me sleep... too much sometimes...

Now I'm not a doctor or a researcher or a pharmacist, but my fuzzy understanding is that, while both these meds are SSRIs, the mechanism by which they inhibit serotonin uptake can differ. They act on different proteins, different receptor physiologies, or different-somethings in the brain. This is why people can respond to one SSRI but not another, because not all brains are the same! Some SSRIs also act (usually weakly) on other chemicals in the brain like dopamine. This is why the meds have slightly different side effects despite being SSRIs, because you get the serotonin side effects, but you may have side effects from other chemicals being affected as well.

Now the point of this long-winded answer is yes, you will probably have *some* side effects from whatever the citalopram affects that the paroxetine didn't. I don't think you will have a whole bunch of side effects, because you should already have worked through the side effects from increased serotonin when you started the paroxetine. This is only my guess though from trying to think through what I know and trying to reason out what might happen. Be in contact with your doctor if anything seems troubling. Good luck!
Melancholic depression, 3 severe episodes, feel pretty good in between episodes though. Currently on 2.5 mg/day Lexapro and supplementing with fish oil, vitamins, tyrosine, exercise and light box. Whew!

Any advice I offer is just that - advice and opinions. I have no degrees that are at all related to the medical field.

#6 Happpy

Happpy

    Newbie

    ID: 45348

  • Newbie
  • Pip
  • 20 posts
  • Gender:Male

Posted 05 August 2010 - 07:05 PM

Thanks ocarina for your useful post. Yes he prescribed me both.

Now my last question is with that man who is taking Remeron (Mirtazapine).

Please tell me how much side effects did you face while starting Remeron at first week? Tell me please the names of side effects. And in how much days, they disappear? I mean in 7 days or 14 days?

Doctor actually says of you don't want to take citalopram, then you can take Remeron for your Insomnia and Sleeplessness and he also said Remeron will be very effective to treat Insomnia instead of citalopram.

I'll be very grateful to him who tell me this.


I need a quick reply.

Regards,




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users